Index Support Center Forums Treating Narcolepsy Xyrem success stories

Tagged: 

  • This topic has 4 replies, 3 voices, and was last updated 3 years, 1 month ago by Ferret. This post has been viewed 1085 times
Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • #2520
    JasonJason
    Keymaster

    Has anyone had one they’d care to share?

    #2739
    Avatarpoivre
    Participant

    I would say using xyrem has been a success for me, with the caveat that it has taken months to fully adjust. I was diagnosed with narcolepsy early last year and am continuing to learn how to adapt and fight for a “normal” life. 

    Anyway, one pro for me has been the lack of cataplexy. My frequency of cataplexy at its worst was over 80 separate instances in a day. On average cataplexy occurred a dozen times a day.
     
    Lately I have been able to work full time without feeling miserable DURING or at the end of the work day. Miserable as in sleepy, low energy, and lack of concentration. There used to be days where I needed two naps instead of one, pre-xyrem.

    After work I have energy to do simple chores such as dishes. A year ago, I had people driving me to the grocery store on the weekends. If needed, I can go after work these days. So performing simple tasks after work is much more feasible.  I’m not quite to the point where I socialize during the weekdays. About every couple of months, I will meet up with a friend on a random Thursday. I’m more functional for more hours of the day than I used to be.

    Overall, the amount of energy I have is way more than I had pre-xyrem. The amount of “bad” days I have are less frequent. I drive myself constantly, and drive with passengers. I used be cautious of when I allowed passengers in my car.

    Currently, I am on antidepressants too. I went through 4 different types before finding one that didn’t cause almost daily nausea and vomiting.

    To sum up the cons (because I want to focus on the positive) during the months it took to adjust, I endured dizziness, reduced appetite, increased anxiety, vulnerability, weight loss, and excessive sweating. Finding the best dosage, taking the doses at specified times (dose 2 no later than 2 a.m.), and adding antidepressants has helped me function so much better.

    #2743
    FerretFerret
    Moderator

    Nice to hear that you’ve got everything under control now. It wasn’t an easy road by the sounds of it but Kudos to you for your tenacity!

    Just wondering, in your time frame, at what point you added the antidepressant? What kind? Did you feel that it made a significant, positive difference in your Xyrem experience?

    #2749
    Avatarpoivre
    Participant

    Hi Ferret,

    About 4-5 months after being on xyrem, I increased my dosage significantly due to breaktbrough cataplexy. Before the increase I was taking around 3-3.5 g for each dose. The increase to 4.5 and 4 g is what I think caused major issues. I’m sure the reason I was put on antidepressants is because xyrem enhances sensory and sensitivity issues for me, so I need a med to fix the side effects of another med (xyrem).

    I started lexapro, prescribed my my neurologist.  It made me nauseous and vomit every morning. Then the neurologist put me on  wellbutrin for a handful of days before my sleep specialist said no to that med, then put me on prozac. Prozac meant more daily nausea and vomiting. Apparently I cannot deal with SSRIs. Now I’m on effexor and the nausea and vomiting eventually creeped up, but not as bad as the other meds. I started taking turmeric paste every night before bed and now I have minimal nausea and no vomiting in the morning.Even with all that, I have found a balance that works to keep me functional. The sunlight/summer has helped a lot too. Last summer was miserable.

    #2751
    FerretFerret
    Moderator

    Even with all that, I have found a balance that works to keep me functional.

    The magic words. In the end, that’s all any of us wants. Kudos again.

Viewing 5 posts - 1 through 5 (of 5 total)
  • You must be logged in to reply to this topic.